Desensitisation is the loss of responsiveness to the continuing or increasing dose of a drug. Receptor desensitisation occurs after prolonged or repeated exposure to a stimulus and often results in decreased responsiveness of that receptor for a stimulus. Receptor desensitisation also results in altered affinity for the ligand. Desensitisation may be accomplished byreceptor phosphorylation, uncoupling of receptor effector molecules and receptor internalisation as illustrated by the following example:
The graphic shows two types of receptor desensitisation in a cell culture with beta-adrenergic receptors. At t=0 isoprenaline (agonist) was added to the culture.
The response of the adenylate cyclase (second messenger) and the receptor density of the beta-adrenergic receptors were measured. During the early phase (a few minutes), the second messenger (adenylate cyclase) system displays a rapid decline in response (blue), whereas the receptor number does not change (red). The response of the adenylate cyclase can be restored rapidly again by washing out the agonist (dashed blue).
In the late response phase (hours), the receptors are decreased too due to internalisation. Similarly as the second messenger, the receptor density can be restored by washing out the isoprenaline.
Desensitization during prolonged treatment may occur with a number of drugs, eg with benzodiazepines or some anti-epileptics. Which mechanisms may lead to a reduced sensitivity of a receptor after long-term ligand exposure?
Extra info: Strong ligand binding or prolonged stimulation of receptors may cause some types of receptors to dissociate from post-receptor processes, to ‘fall apart’ in subunits, to be ‘withdrawn’ from the cell surface and/or to be recycled less rapidly.